Hail, Hot Spring
- When
- March 24, 11:20 PM CST
- Where
- Hot Spring County, Lono
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.200, -92.700
Half dollar size hail was noted between Donaldson and Lono.
It was was repeat performance on March 25th. Just like the 17th, there was another high risk of severe storms, with a tornado outbreak expected just to the east of Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
It was was repeat performance on March 25th. Just like the 17th, there was another high risk of severe storms, with a tornado outbreak expected just to the east of Arkansas. We dealt with hail from southwest into central portions of the state from the evening of the 24th into the wee hours of the 25th. Golf ball size hail was reported near Dierks (Howard County), with half dollar size stones at Foreman (Little River County) and west of Lono (Hot Spring County). After the hail, here came areas of heavy rain.
On the 27th, it was our turn. It sure felt like tornadoes by 400 pm CDT, with temperatures well into the 70s to lower 80s (warm) in southern and eastern Arkansas. Dewpoints were in the mid and upper 60s (moist). By that time, thunderstorms were just starting to flare up in the south/east. From there, storms took off and continued well into the evening.
Between 530 pm and 730 pm CDT, there was three inch diameter hail (slightly larger than baseballs) at South Bend (Lonoke County), baseball size hail at Gurdon and Whelen Springs (both in Clark County), lime size hail at Newport (Jackson County) and Stuttgart (Arkansas County), golf ball size hail at Galloway (Pulaski County), and half dollar size hail at Furlow (Lonoke County). Ping pong balls pelted Camden (Ouachita County) at 900 pm CDT.
Trees were downed by thunderstorm winds near Princeton (Dallas County), Stephens (Ouachita County), and Woodberry (Calhoun County).
Two storms in the southeast were monitored closely as both exhibited strong rotation. One of the storms dropped a tornado (rated EF2/19 mile track) from Reydell (Jefferson County) to four miles east-southeast of DeWitt (Arkansas County). The tornado lasted for a half hour (823 pm to 854 pm CDT).
Witnesses reported the tornado, and video was captured and shared through social media. The National Weather Service visited the affected area, with the most damage at a rice production plant. Metal was torn off of buildings and grain bins, a roof collapsed, and a shop was destroyed. Thirty or so utility poles were snapped.
Just before 1030 pm CDT, a short-lived tornado (rated EF2) hit a few miles north of Monticello (Drew County). Several structures had roof damage, and multiple trucks at a construction company were tossed into a nearby field. Big trees were also uprooted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 24, 5:51 PM CST, 5 hours 29 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 651 PM CDT Wed Mar 24 2021 .UPDATE... Updated to include the 00Z aviation discussion. && .AVIATION... VFR conditions will deteriorate overnight as multiple waves of TSRA move into the area and over terminals. Expecting cigs to lower in a 06-09Z window for most terminals with the first wave of TSRA around 08-12Z, although timing may vary. While iso TS will linger north, expecting mainly low stratus and -RA/BR through the end of the period at HRO/BPK. Central/southern terminals will see an additional wave of TSRA in the 15-18Z time frame, but again, timing may vary. TSRA with severe gusts >50 kts and large hail will be possible outside northern terminals. As a strong boundary sweeps through late in the period, winds will become west/northwest and gusty as RA/TSRA end west-to-east. && .PREV DISCUSSION...(ISSUED 231 PM CDT Wed Mar 24 2021) Short term...Tonight through Friday A beautiful spring day was hopefully enjoyed Wednesday as very unsettled conditions are poised to return starting tonight and continuing through Thursday. Overall not a lot of value added changes will be forthcoming this afternoon with rain expected and severe weather possible. The solution this afternoon is primarily derived on a blend of the latest CAM guidance. Highly amplified and progressive pattern remains in place at this time with a strong system clearly seen on satellite imagery over the four corners/desert southwest. Latest surface analysis places a warm front over central Texas which will be moving into and through southern Arkansas tonight. Aforementioned western system will kick out into the plains tonight placing the region in a pronounced south to southwest flow resulting in a warm air and moisture advection pattern. Models continue to suggest thunderstorms developing along and north of this boundary late this evening and through the overnight hours. Increasing jet dynamics and low level shear will provide an opportunity for large hail as the best instability looks to be elevated in nature. There is enough wind energy with this system that if the stronger storms can get surface based, strong gusty winds are a definite possibility. Come Thursday, widespread showers and thunderstorms will be ongoing as the surface low with this system tracks SW to NE across the state in the continuing WAA pattern. Coverage will begin to diminish somewhat late Thursday morning but there will be an ongoing chance of precipitation. This is where the forecast gets a little tricky. CAM guidance continues to suggest a corridor of high SBCAPE in an area of higher dewpoints mainly over the south and eastern parts of the state. Guidance continues to develop a rapidly moving line of convection along the attendant cold front early Thursday afternoon. Any tornado threat would likely be over in the moist sector over the south and east with more of a wind/hail threat elsewhere. Much like the previous event, robust nocturnal convection may reduce the potential of severe weather with this second round. Basically the threat of severe weather Thursday afternoon will be likely tied into precip coverage tonight. Precipitation should be exiting the state by late Thursday afternoon with high pressure moving in quickly behind it. Skies will clear by Friday morning with cooler air in the wake of the departing system. Dry conditions will round out the period. LONG TERM...Friday Night through Wednesday H500 swrly flow will be in place over the state at the start of the period ahead of troughing across the west. Initially, dry conditions will be observed but as a sfc cold front moves into the area from the NW and the lead H500 trough approaches, precip is expected to develop. Based on the timing of the front and upper trough, much of the precip will be confined to the southeast half of the state. The cold front will move across the state on Sunday with rain briefly coming to an end. While temperatures are expected to be well above average on Saturday, cooler readings will be in place Sun-Mon. Left behind in the H500 flow, a cutoff low looks to approach from the west by early next week which will help to increase precip chances once again. Moisture return and instability still appear limited, keeping severe wx chances low at this time. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...COOPER
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 315 PM CDT Wed Mar 24 2021 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-251000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 315 PM CDT Wed Mar 24 2021 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE... This afternoon and tonight A storm system is forecast to move into the region late tonight bringing widespread, locally heavy rain to the area. Some storms may become strong to severe with large hail the primary threat. Locally heavy rain can not be excluded with the stronger storms but widespread flooding is not expected as the storms will be moving fast. Still, isolated flash flooding can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday Thursday, a bout of organized severe weather will be possible during the afternoon to late evening time frame...particularly for eastern and southeastern Arkansas...and all severe hazards will be possible including large hail, damaging winds, and perhaps some tornadic activity. Chances for widespread rain and a few thunderstorms will be possible across the state again on Saturday as a cold front approaches the region. Otherwise, no hazardous weather is anticipated. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
1123 PM CDT Wed Mar 24 2021
ARZ052>054-250515-
Hot Spring AR-Pike AR-Clark AR-
1123 PM CDT Wed Mar 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLARK...SOUTHEASTERN
PIKE AND WEST CENTRAL HOT SPRING COUNTIES UNTIL 1215 AM CDT...
At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Blevins, or 9 miles northwest of Prescott, moving
north at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Okolona... DeGray Lake State Park...
Halfway... Lofton...
Delight... Bismarck...
Antoine... Alpine...
Bonnerdale... Shawmut...
Hollywood... Point Cedar...
Pisgah...
LAT...LON 3440 9338 3439 9305 3392 9333 3394 9334
3396 9338 3395 9342 3396 9347 3394 9351
3396 9356
TIME...MOT...LOC 0423Z 201DEG 44KT 3392 9345
CavanaughSpecial Weather Statement National Weather Service Little Rock AR 1210 AM CDT Thu Mar 25 2021 ARZ042-043-053>055-062-250600- Hot Spring AR-Grant AR-Clark AR-Saline AR-Dallas AR-Garland AR- 1210 AM CDT Thu Mar 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...NORTHWESTERN GRANT...NORTHWESTERN DALLAS...SOUTHEASTERN GARLAND...SOUTH CENTRAL SALINE AND HOT SPRING COUNTIES UNTIL 100 AM CDT... At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Arkadelphia, moving northeast at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Arkadelphia... Malvern... Rockport... Caddo Valley... Traskwood... Tull... Prattsville... Poyen... Perla... Lonsdale... Jenkins Ferry State Park... Thiel... DeGray Lake State Park... Donaldson... Friendship... Magnet Cove... Lono... Gifford... Glen Rose... Buie... LAT...LON 3400 9294 3429 9318 3459 9282 3434 9241 TIME...MOT...LOC 0510Z 220DEG 35KT 3409 9293 Cavanaugh
Special Weather Statement
National Weather Service Little Rock AR
1215 AM CDT Thu Mar 25 2021
ARZ040-250600-
Polk AR-
1215 AM CDT Thu Mar 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 100 AM
CDT...
At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wickes, or 18 miles north of De Queen, moving northeast at 35 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Wickes... Grannis...
Vandervoort... Shady...
Hartley... Cossatot River State Park...
Bard Springs Recreation Area... Caney Creek Wilderness...
Mena Intermountain Airport... Mccauley...
Big Fork... Board Camp...
Nunley... Ink...
Hatton... Dallas...
Bogg Springs... Shady Lake Recreation Area...
&&
LAT...LON 3436 9446 3464 9411 3445 9393 3442 9393
3435 9406 3436 9425 3427 9426 3427 9425
3426 9425 3419 9437 3419 9440 3427 9447
TIME...MOT...LOC 0514Z 232DEG 23KT 3430 9439
46The Little Rock radar (KLZK), 81 km away, was scanning. The volume nearest the first event began at 05:20 UTC.
21 hail, 7 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.
Half dollar size hail was noted between Donaldson and Lono.
Half dollar size hail was noted between Donaldson and Lono.
Trees and powerlines where blown down in Stephens.
This was the average hail size.
Half dollar sized hail was noted at Furlow.
Quarter sized hail was observed in Lonoke.
Baseball sized hail resulted in broken windows in Gurdon.
Baseball sized hail was measured in Whelen Springs.
Golf ball sized hail was noted near Galloway.
Ping pong ball sized hail was observed in South Bend.
Large apple sized hail was measured using a tape measure.
Quarter inch hail was noted in Gurdon.
Golf ball sized hail was observed in Sylvania.
Two inch hail was measured, and picture shared on social media.
An NWS storm survey indicated damage in and near Princeton was the result of straight-line winds. Winds were estimated to be 80 to 90 mph. This damage consisted mainly of trees uprooted or snapped.
Several trees were blown down along Highway 8 near Princeton.
Quarter sized hail observed in Judsonia.
Two inch hail was measured with side by side quarters in a picture on social media.
This was an mPING report.
A picture of hail bigger than a quarter was shared via social media.
Trees were blown down near the town of Woodberry. Quarter sized hail was also observed.
A funnel cloud was spotted by the Swan Lake Community Fire Department. It was a delayed report via the county EM.
The NWS Little Rock survey team found evidence of an EF-2 tornado in Jefferson and Arkansas counties. This tornado likely began near Reydell in Jefferson County where power poles were snapped near the intersection of State Hwy 11 and Gibson Road. It travelled 3.31 miles northeast crossing Bayou Meto near the southwest corner of Rodgers Reservoir, moving into Arkansas County. Witnesses reported the tornado, and video was captured and shared through social media.
The National Weather Service of Little Rock visited the affected area, with the most damage at a rice production plant. Metal was torn off of buildings and grain bins, a roof collapsed, and a shop was destroyed. Thirty or so utility poles were snapped.
Power lines were blown down in Reydell with the intersection of Highway 11 and Gibson Road closed.
The storm survey found evidence of an EF-2 tornado in Arkansas county. In Arkansas County, several structures were impacted with the most severe damage consistent with winds of around 120 mph 0.5 miles west of the intersection of US-165 and State Hwy 276. The tornado travelled 15.25 miles northeast through Arkansas County. Witnesses reported the tornado, and video was captured and shared through social media.
The National Weather Service of Little Rock visited the affected area, with the most damage at a rice production plant. Metal was torn off of buildings and grain bins, a roof collapsed, and a shop was destroyed. Thirty or so utility poles were snapped.
Trees were blown down near the intersection of Highway 293 and harmony Road.
Ping pong ball sized hail was observed near Camden.
A storage building was damaged on Old Hunter Road in Pendleton.
The tornado started just southwest of the intersection of US-425 and state highway 35 off of Kays Lane where some tree limbs were snapped or trees uprooted. Damage to roofs was also noted in this neighborhood. The most significant damage was on the east side of US-425, where multiple construction company trucks were tossed into a field. The tornado continued northeast uprooting additional trees, then lifting near the intersection of Rose Hill Cutoff Road and State Highway 83.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyThe tornado archive for Arkansas, 2021Warnings in Arkansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948227, 948228, 948954, 950012, 948976, 948956, 948977, 948978, 948958, 948960, 948979, 950013, 948962, 948964, 950016, 948965, 948966, 948968, 950017, 950018, 950019, 950020, 948969, 950014, 949630, 948973, 949639, 948971, 950021, 948957, 948972, 949643.